Certain Healthy Foods May Have Interactions with Drugs

Dorian Martin Health Guide
  • I try to make sure that Dad and I eat a healthy diet. Lots of produce, chicken and seafood, a nightly Scotch and water, and the occasional treat of chocolate. You would think that would be perfect, but there may be some issues with what I’m feeding him. Why? Because he’s taking about a dozen medications and it’s possible that the foods he eats can interact with his prescriptions.

    A San Antonio Express-News story piqued my interest by warning that certain citrus juices can have dangerous interactions with certain medications. They pointed to a study on the effect of alcohol on the blood pressure medicine felodipine conducted by Canadian researcher David Bailey two decades ago.  Dr. Bailey used grapefruit juice to mask the taste of alcohol so that he could conduct a “blind” study. He found that as the study progressed the levels of felodipine were much higher than expected in the group that was drinking the grapefruit/alcohol concoction.

    Add This Infographic to Your Website or Blog With This Code:

    Further research found out grapefruit juice interferes with enzymes that metabolize drugs, thus allowing the drug to keep accumulating. These accumulations can sometimes increase to levels that can be dangerous to an individual.

    The introduction of new drugs on the market may mean that more dangerous interactions with foods and beverages could be on the horizon. And these interactions can include a heart rhythm disruption, gastrointestinal bleeding, low blood pressure and sudden cardiac death.

    Other citrus fruit also can cause a similar reaction. These include limes, pomelos and Seville oranges. And it doesn’t take much of this juice to cause issues. Just 6-7 ounces of grapefruit juice can mess with the metabolism of drugs for up to three days.

    So are there other foods and beverages that may cause issues besides grapefruit juice? The Food and Drug Administration offers three other foods and beverages that can cause issues:

    • Chocolate – This food can cause issues with MAO inhibitors, such as Nardil or Parnate, which can be prescribed for depression. Chocolate also can increase the effect of stimulant drugs such as Ritalin and decrease the effect of sedative-hypnotics such as Ambien.
    • Licorice – This food can increase the risk of drug toxicity for people using Lanoxin to treat congestive heart failure and abnormal heart rhythms. This food also may reduce the effects of blood pressure medications as well as diuretic drugs such as Hydrodiuril.
    • Alcohol – Alcohol can increase or decrease the effect of many medications. Therefore, experts recommend that you avoid this beverage if you’re taking any type of medication.

    And there are other potential food interactions. For instance, some leafy green vegetables such as spinach and kale can, when eaten in large quantities, counteract the effectiveness of blood thinners that are prescribed to prevent strokes. That’s because of these vegetables’ high vitamin K levels.

    Pomegranates also can be problematic since these fruits can alter how cholesterol medications such as Lipitor, Mevacor and Zocor, work.

  • Foods such as aged cheese, sausage, bologna, pepperoni and salami also can raise blood pressure.

    Add This Infographic to Your Website or Blog With This Code:

    Vitamin supplements also can disrupt the balance of medications that are prescribed. The FDA provides the following examples:

    • St. John’s Wort, which can reduce the concentration of medications in the blood. These drugs include Lanoxin, the cholesterol-lowering drugs Mevacor and Altocor, and the erectile dysfunction drug Viagra.
    • Vitamin E, which can be problematic when taking a blood-thinning medication such as Coumadin. This combination can increase anti-clotting activity, thus increasing the risk of bleeding.
    • Ginseng, which can interfere with the bleeding effects of Coumadin and can enhance the bleeding effects of heparin, aspirin and non-steroidal anti-inflammatory drugs (ibuprofen, naproxen and ketoprofen). Ginseng can cause headache, difficulty sleeping, nervousness and hyperactivity when combined with MAO inhibitors such as Nardil or Parnate.
    • Ginkgo Biloba, which, when taken in large doses, can decrease the effectiveness of anticonvulsant medications used to control seizures (Tegretol, Equetro, Carbatrol and Depakote).

    So what precautions should you take to make sure you or a loved one doesn't have an interaction? I'd recommend talking to your doctor or pharmacist about possible unintended consequences that might arise from consuming certain foods or beverages or taking specific supplements. They should be able to give you a list of what to avoid.


    Primary Sources for This Sharepost:

    American Heart Association. (2013). Medication interactions: Food, supplements and other drugs.

    Marini, R. (2013). Chew on this: Sour news on grapefruit. San Antonio Express-News.

    U.S. Food and Drug Administration. (2008). Avoiding drug interactions.

    Zeratsky, K. (2013). Grapefruit juice: Beware of dangerous medication interactions.

Published On: September 25, 2013

Most Popular

Nutrition and Your Diet
Healthy Nuts for the Holidays
Nutrition and Your Diet
5 Fabulous Fiber-Rich Fall Foods